• 09 October 2019
  • 2 min read

GlaxoSmithKline recalls heartburn medicine over cancer fears

  • Nurses.co.uk News
    Editorial and news team

Pharmaceuticals giant GlaxoSmithKline has issued an urgent recall of a popular heartburn and stomach ulcer medicine over contamination fears of a chemical linked to cancer.

MHRA recalls Zantac

The Department of Health’s Medicines and Healthcare products Regulatory Agency (MHRA) sent an alert to healthcare professionals calling for all unexpired stocks of four types of Zantac to be returned.

The recall is due to possible contamination of ranitidine, the active substance in the medication which reduces stomach acid levels, with an impurity linked to the development of certain cancers.

Traces of the impurity – N-nitrosodimethylamine (NDMA) – are found in some foods and water supplies, but can be dangerous at higher concentrations.

The four products affected are Zantac 150mg/10ml Syrup, Zantac 50mg/2ml Injection, Zantac 150mg Tablets and Zantac 300mg Tablets – all of which are prescription-only medicines.

Find Your Next Job on Nurses.co.uk

1000s of UK Nursing and Care Home Jobs. Updated all day, every day.

Find Jobs

Doctors told to stop supplying immediately

However, doctors and pharmacists have been told to stop supplying the product immediately and to return all remaining stock to their supplier.

Over-the-counter products that also bear the Zantac name are made by a different company and are unaffected, the MHRA said.

The MHRA is investigating possible contamination of other ranitidine medicines and said it would provide updates as the investigation progresses.

It asked manufacturers to quarantine all ranitidine products which may contain the active pharmaceutical ingredient potentially affected by the issue.

Dr Andrew Gray, MHRA deputy director of inspections, enforcement and standards, said: “Whilst this action is precautionary, the MHRA takes patient safety very seriously.

“Patients should keep taking their current medicines but should speak to their doctor or pharmacist if they are concerned and should seek their doctor’s advice before stopping any prescribed medicines.”

He added: “Currently, there is no evidence that medicines containing nitrosamines have caused any harm to patients, but the agency is closely monitoring the situation, and working with other regulatory agencies around the world.”

Related stories

Pharmacists experiencing shortages of every major type of medicine according to a poll

National Audit Office warns of ‘risks’ to medical supplies from no-deal Brexit

NHS experts sent into care homes to tackle over-medication

Like this article? Subscribe to the Nurses.co.uk Weekly!

  • Nurses.co.uk News
    Editorial and news team

About the author

  • Nurses.co.uk News
    Editorial and news team

Bringing you a daily update of nursing, NHS, health and social care news from around the UK.